Font Size
A
A
A

Medicines That May Cause a Rash


Medicines That May Cause a Rash

Many medicines can cause a rash. Some of the more common medicines that cause rashes are:

  • Angiotensin-converting enzyme (ACE) inhibitors for high blood pressure, such as captopril, enalapril, fosinopril, or lisinopril.
  • Antibiotics, such as penicillin, cephalosporins, sulfonamides, furadantin, or vancomycin.
  • Anticonvulsants, such as carbamazepine or valproate.
  • Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen.
  • Barbiturates, such as amobarbital or pentobarbital.
  • Blood and blood products.
  • Complementary and alternative medicines, such as echinacea.
  • Contrast dyes used in X-ray studies.
  • Enzymes, such as trypsin and streptokinase.
  • Pain medicines that contain codeine and codeine-like compounds.
  • Phenylbutazone, such as Azolid, Butatab, Butazolidin, Butazone-100, or Phenylbutazone Alka.
  • Sulfonamide derivatives, such as hydrochlorothiazide.

If a rash occurs after you have begun a new medicine:

  • Call the doctor who prescribed the medicine to determine whether you should stop taking the medicine or take a different one. An appointment may not be necessary. Do not take another dose of the medicine until you have spoken to your doctor.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Last RevisedJuly 20, 2010

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary